Classes‎ > ‎

Spring 2018 - Thursday Classes

SPRING 2018 LUNCH ‘N LEARN 
8 THURSDAYS – April 5 – May 24, 2018 
RUMC Youth Building – The “DOD”  
95 Pratt Street, Roswell, GA  30075 
 
CLASS TIME – 10:00 - 11:00 (1 HR.) 

L1 - CURRENT EVENTS – Facilitators, Blount Ferrell & Birdel Jackson will address issues from the local, national and international news of the day for discussion.  Active participation is encouraged.  Blount is a graduate from GA Tech and had several careers including traffic analyst, journalist, writer and engineer.  Birdel is a graduate of Univ. of Toledo & GA Tech and is a registered professional civil engineer.  LIMITED TO 50 PARTICIPANTS 
 
L2 – REFLECTIONS ON ELECTIONS – Quentin Thomas.  This class will take a look at American presidential elections that have had consequential impact on American history.  This is not a current events class!  No elections within the past 10 years will be discussed. Our election system which is often criticized is unique in the world but to date it has served the American people very well. However, the campaigns for those Electoral College votes provide a rich perspective on American politics that deserve to be reviewed.  We will do that!  Quentin is a recognized western American historian, author and cowboy poet.  LIMITED TO 50 PARTICIPANTS 
  
 L3 – HOW JESUS BECAME GOD: The Making of a Universal Divine Savior – How did Jesus of Nazareth, a 1st century Jew and itinerant teacher and healer, come to be viewed shortly after his death as divine, as the “Son of God,” and eventually, enshrined in church dogma as the “second person” of a Trinitarian Godhead?  Join theological provocateur Tom Buchanan as we explore how the Jesus of history was transformed in the eyes of his followers into the Christ of faith.  Tom is a Presbyterian minister, speaker and public theologian committed to exploring the significance and place of religion in a scientific and pluralistic age.  LIMITED TO 65 PARTICIPANTS 
 
L4 – HEROES OF THE HOLOCAUST PART II – Dan O’Lone of the Breman Jewish Heritage and Holocaust Museum.  During the dark days of Nazi occupied Europe, Jewish and non-Jewish men and women took heroic actions to save Jews from extermination.  This class will examine some of these courageous individuals from various countries including the United States whose acts of rescue and resistance are part of the Holocaust history.   Dan has been an avid student of Modern European History/Holocaust History for over 50 years.  Dan developed a series of lectures on The Holocaust, specifically on Rescuers, both Jewish and non-Jewish alike.  LIMITED TO 50 PARTICIPANTS 
 
CLASS TIME – 10:00 - 12:00 (2 HRS.) 

L5 – INTERMEDIATE WATERCOLOR PAINTING – Jan Buckley.  This class is open to painters who have taken a prior class from Jan.  Composition, color theory and design will be taught.  LIMITED TO 28 CLASS PARTICIPANTS.  Jan graduated with a BA in studio art with a concentration in ceramics and sculpture and has taught in Minnesota and Georgia public schools for 32 years.   
 
CLASS TIME – 11:15 - 12:15 (1 HR.) 

L6 – INTRODUCTION TO THE SILK ROAD – Sue McCuskey - In the 8th Century the world center of knowledge, culture and commerce was not Europe but Central Asia especially along routes from the Mediterranean to China.  Together we will learn about the colorful oasis cities and innovative peoples living along this “Silk Road.”   Sue earned her PhD in environmental science.  Sue has studied baboons in Kenya and has travelled in east and South Africa.  LIMITED TO 50 PARTICIPANTS 
 
             
L7 – ART HISTORY – “THIS LAND FROM SEA TO SHINING SEA” PART 3 - Carlyn Romeyn, PhD, Emory University, will continue to focus on Nature as it has been expressed by artists whose works have recorded not only history and topography, but the uniqueness and spirit of our diverse American landscape through the centuries.  Carlyn has a PhD in Art History from Emory Univ.  She has been teaching at SEL since 2005.  LIMITED TO 50 PARTICIPANTS 
 
L8 – BIGGEST 7 DECADES OF CHANGE 1875-1945 – Jack Le Moine – In just one lifetime, the automobile and airplane industries began.  Electricity became essential, the telephone transformed communications while radio transformed the news and performing arts.  The United States emerged as a major power and then a superpower.  Communism became a major force in the world and after two world wars the atomic age began.  Jack runs the History Moments website with over 2,500 posts and over 2 million words covering all categories and eras of history.  He has been reading history since third grade.  LIMITED TO 50 PARTICIPANTS 
 
L9 – SPIRITS OF THE GREAT AMERICAN WEST - This fast paced class looks at the American movement west from the Mississippi River to the Pacific Ocean.   From the original migration to the 1900s, many familiar events and characters including in-laws and outlaws as well as cow towns, cowboys and cattle drive.  Many little known historical incidents and personalities are addressed to help fill out the complete picture of the Spirit of the Great American West - Quentin Thomas.  LIMITED TO 50 PARTICIPANTS 
 
LUNCH – 12:15 – 1:15 (1 HR .) 

CLASS TIME – 1:15 – 2:15 (1 HR.) 

L10 – BIG HISTORY – Jack Le Moine – From the origin of the universe to the present; from the Big Bang to Donald Trump.  Essential knowledge of our shared past – Dinosaurs, Wooly Mammoth, Ice Ages and civilization.  LIMITED TO 50 PARTICIPANTS 
 
L11 – “HOT TOPICS” each week an informed presenter will discuss local, national or international issues about which most Americans are or should be concerned.   LIMITED TO 50 PARTICIPANTS 
 
CLASS TIME – 1:15 - 3:15 (2 HRS.) 

L12 – 2-D MULTI MEDIA OPEN STUDIO- Jim Barnwell – While using the medium of their choice, budding artists will work on individual, self-directed projects.  Some assistance will be available.  Jim has spent 12 years at CNN working in graphic design post production, animation and art direction where he has earned national awards for network television design.   
   
L13 – BEGINNER & INTERMEDIATE MAH JONGG – Helen Rosengarten.   Bams, Craks, Dots….learn the language of American Mah Jongg or continue to hone your skills while having fun and making new friends.  Returning players, bring your new 2018 card.  Limited Class Size.    Helen has taught for the past 4 years at both ELM (Enrichment of Life Movement) as well as SEL and has played the game for over 60 years.   








Ċ
SEL Roswell,
Feb 27, 2018, 6:53 AM